... now it is thin, straight and lifeless. I am considering getting off Abilify. My doctor wants me to try Latuda but I am scared. My moods are good now. I was on lithium for 20 years but it started to affect my kidneys so I had to get off. I realize that it is just 'hair' but it is very distressing. Will I lose it all?
Is anyone having trouble with hair loss and Abilify? I used to have thick, really curly hair and?
Question posted by Dalty01 on 19 Dec 2015
Last updated on 9 October 2021 by Pianist25
I googled about abilify and hair loss today after watching our son with autism receive the diagnosis of alopecia . I never thought of it being the cause and neither the dermatologist or psychiatrist ever mention it could be but my mind told me to google it . Yes it says it is rear but reading comments here makes me want to begin weaning our son from ability . He has been on it probably 5 years and alopecia started quarter size but now has spread significantly.
I think so. My hair has always been thick, but within the past week I've noticed it's thinning out, badly. I'm 16 so I don't think it could be regular hair loss. I've been on for a little over a month.
I have been on Ability for many years on and off. Recently I just started taking it again at a higher dose than before .My hair has been falling out like crazy. I've been googling every med that I take to try and find the culprit. I think it's Ability. I also had thick curly hair. I've lost almost half of my hair and the texture is completely different. It's lifeless and dead. Unfortunately this seems to be the only antipsychotic that works wonders for me.
My son is only 9 years old and has been taking abilify for 9 months now. Recently I noticed a thinning of his hair on the right frontal lobe of his head. This has me frightened. I have been searching all over for what could be the cause and it looks like it maybe the abilify. Luckily his mood swings are not that bad. So I'm going to take him off and see if his hair grows back. That balding is spreading and I don't want him looking like he's sick. Plus I want to make sure it is the meds and not something more serious. Thank you for this thread. I found it super helpful.
Yes. I had 27 inches of natural hair. Started Abilify in the beginning of February 2020. By the end of the month, my hair was chin length. Obviously, I went off the medication as soon as I noticed the loss, two weeks into it. It might be “just hair” to some, but my hair is important to me. I spend a lot of money to keep it healthy(with that length, it’s really hard to keep healthy) and now it’s gone. All gone. What’s left is thin, broken(was never broken before), and isn’t growing at the rate it used to. I’m devastated and praying it grows back. Good luck to you, I hope yours grows back.
I have had considerable hair loss also and I didn’t even think ability could be the reason. I have been on it for several years. I have consorted to wearing a wig although I really don’t like to. I’m afraid to stop taking abilify because the thought of returning depression is unbearable. I still have periods of mood disorder but not as bad on abilify. So what to do. Lol. Thanks for letting me vent .
Although Uncommon to Rare almost all psychotropic medications can potentially cause alopecia in some people. This includes most anti-psychotics, antidepressants, lithium, and the anticonvulsant class of mood stabilizers.
The good news is that, once off the medication, hair will grow back normally and quickly. On lithium my hair thinned, changed color and texture, but after four months my hair is back to what it used to be.
I am experiencing the same thing. My hair is really falling out and is just lifeless. I recently switched from Lithium to Abilify because of hair loss on Lithium. But now with Abiliy it's worse!!
While not a stated side effect that you can find anywhere for Abilify, I definitely think it is in my case.
I had a very, very full head of hair before and never have had a problem with prescribed drugs in the past. And I've been using Bosley products which may help some but there is still a good deal of loss and no growth.
Dalty01; I have gone all through the side effects of both Latuda and Abilify and cannot find anything about hair loss, Now that does not always mean it can't be check again with your pharmacist or doctor. Have a great day.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.